6 de noviembre de 2011

Antidepressants and the serotonin syndrome in general practice.


Br J Gen Pract. 1999 November; 49(448): 871–874.
PMCID: PMC1313555



F J Mackay, N R Dunn, and R D Mann

Fuente: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1313555/

BACKGROUND: As a consequence of the greater use of agents affecting the serotonergic system, a syndrome of serotonin hyperstimulation has been recognized more frequently. The serotonin syndrome is characterized by a constellation of symptoms that include mental status changes, agitation, myoclonus, hyperreflexia, sweating, shivering, tremor, diarrhoea, lack of coordination, and fever. Deaths have been reported. AIM: To identify cases of the serotonin syndrome among patients prescribed a new antidepressant in general practice, and to determine doctors' awareness of the syndrome. METHOD: Patients who were dispensed nefazodone in England between 1996 and 1997 were identified using dispensed prescription data. Prescribing doctors were sent questionnaires as part of a post-marketing surveillance study. Patients reported to have experienced two or more features of the serotonin syndrome were identified, and specific questionnaires were sent to their general practitioners. RESULTS: There was a 96.2% return rate of serotonin syndrome questionnaires. Nineteen cases met criteria for the syndrome (incidence = 0.4 cases per 1000 patient-months of treatment with nefazodone). Eight patients developed symptoms while taking nefazodone alone. Serotonergic symptoms were reported to a similar degree with five other antidepressants studied by the same method. In total, 85.4% of responding general practitioners were unaware of the serotonin syndrome. CONCLUSION: Improved awareness of the syndrome is needed within general practice. There is a need to distinguish the relatively minor serotonergic symptoms from those of a severe, life-threatening serotonin syndrome